Open Access Repository

Distribution of hydroids along fronds of the kelp Ecklonia radiata

Downloads

Downloads per month over past year

Zagal, CJ and Underwood, AJ and Chapman, MG (2013) Distribution of hydroids along fronds of the kelp Ecklonia radiata. Distribution of hydroids along fronds of the kelp Ecklonia radiata, 720 (1). pp. 89-99. ISSN 0018-8158

[img] PDF (Distribution of hydroids along fronds of the kelp Ecklonia radiata)
C...pdf | Request a copy
Full text restricted
Available under University of Tasmania Standard License.

Abstract

Abundances of organisms generally
increase with structural heterogeneity and complexity
of habitat. Patterns of distribution of hydroids on the
kelp Ecklonia radiata were studied in Australia to
examine the generality of this pattern. It was predicted
that the cover of hydroids on E. radiata would be
greater in the most heterogeneous (e.g., peripheral,
crinkled blades) and complex (e.g., middle and bushy)
parts of the alga. When different zones were independently
compared along laminae of E. radiata, two
clear patterns were found. Covers of hydroids in basal,
middle and distal zones were greater in the periphery
than in the centre of kelp. Second, covers in the
periphery and in the centre of kelp were greater in
middle than in distal zones and greater in distal than in
basal zones. Both patterns conform to those predicted.
At a finer spatial resolution, hydroids were significantly
more abundant in troughs than on ridges of the
peripheral blades of E. radiata. The primary substrata
on which kelp was growing (pier-pilings or shark-nets)
did not affect the distribution of hydroids. Biological
and abiotic factors associated with the kelp itself most
probably influence the distribution of hydroids along
fronds, but manipulative experiments are needed to
establish what models explain these patterns

Item Type: Article
Keywords: Algal epifauna Ecklonia radiata, Hydroids Kelp Subtidal Zonation
Journal or Publication Title: Distribution of hydroids along fronds of the kelp Ecklonia radiata
Page Range: pp. 89-99
ISSN: 0018-8158
Identification Number - DOI: 10.1007/s10750-013-1627-1
Additional Information:

Copyright 2013 Springer

Date Deposited: 17 Nov 2013 22:18
Last Modified: 18 Nov 2014 04:56
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page
TOP